Georgia, 2008

Hail and Damaging Winds in Georgia, July 28, 2008

July 28, 2008 · NWS CAE · 4 events in 1 county or zone

Scattered pulse storms over the Midlands and CSRA produced some wind damage and small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Scattered pulse storms over the Midlands and CSRA produced some wind damage and small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 28, 1:34 PM EST, 43 minutes earlier.

Area forecast discussion, Jul 28, 1:34 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
234 PM EDT MON JUL 28 2008

.SYNOPSIS...
A WEAK COLD FRONT REMAINS ACROSS THE FORECAST AREA. ANOTHER COLD
FRONT WILL APPROACH FROM THE NORTH LATER IN THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
SATELLITE AND OBS SHOW CU DEVELOPING ALONG/S OF CONVERGENCE
BOUNDARY. DRIER AIR NWD...TDS IN THE 50S/60S AND SWD...TDS IN THE
70S. EXPECT SCT SHRA/TSRA TO CONTINUE ALONG/S OF BOUNDARY DURING
DAYTIME HEATING INTO THE EARLY EVENING HOURS. GUIDANCE AND LOCAL
NUMBERS VERY CLOSE AND HAVE STAYED NEAR/JUST BELOW GUIDANCE.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
NAMWRF AND GFS INDICATE THAT MID/UPPER LEVEL TROFINESS ACROSS THE
AREA WILL BEGIN TO LIFT NWD TUE INTO WED...BEFORE S/W ENERGY MOVES
ACROSS THE GREAT LAKE/OH RIVER VALLEY WED AFTERNOON/NIGHT. WEAK
FRONTAL BOUNDARY EXPECTED TO REMAIN IN THE VICINITY TUE BEFORE
RETREATING NWD ON WED. MODEL TIME SECTIONS CONTINUE TO SHOW
ENOUGH LOW LEVEL MOISTURE THROUGH THE PERIOD AND INSTABILITY TO
WARRANT A SMALL POP FOR AFTERNOON/EARLY EVENING SHRA/TSRA.
GUIDANCE AND LOCAL NUMBERS SIMILAR...BUT FWC CONTINUES TO BE THE
COOLER GUIDANCE. FWC NUMBERS HAVE DONE MUCH BETTER THAN OTHER
GUIDANCE OVER THE PAST FEW WEEKS. HAVE STAYED CLOSE TO
FWC/CONSENSUS FOR TEMPS.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
COLD FRONT APPROACHES FROM THE NORTHWEST LATER IN THE WEEK AS
UPPER LEVEL TROUGH RE-ESTABLISHES ITSELF OVER THE EAST COAST. GFS
SHOWS COLD FRONT PUSHING OFF THE SE COAST BY SATURDAY AND THEN
STALLING OFFSHORE SUNDAY. ALSO...BY SUN INTO MONDAY...MID/UPPER
LEVEL RIDGING TRIES TO BUILD EWD INTO THE AREA. STILL SOME
QUESTION HOW FAR FRONT WILL ADVANCE THROUGH THE CAROLINAS AT THIS
TIME SO WILL INCREASE POPS TO CHANCE FOR MUCH OF THE EXTENDED
PERIOD ALTHOUGH MOST OF THE CONVECTIVE ACTIVITY SHOULD BE DIURNAL
IN NATURE. TEMPS CLOSE TO CLIMATOLOGICAL VALUES.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. WEAK FRONTAL
BOUNDARY WILL REMAIN ACROSS THE CENTRAL PORTIONS OF THE FORECAST
AREA THIS EVENING. SLIGHTLY DRIER AIR MOVING IN NORTH OF THE
FRONT. MOSTLY CLEAR SKIES NORTH OF THE FRONT...WITH SCATTERED
CLOUDS 3.5KFT SOUTH OF THE FRONT. ISOLATED SHOWERS OR
THUNDERSTORMS MAY BE ENCOUNTERED AT KAGS...KDNL...AND KOGB DURING
THE AFTERNOON HOURS...BUT THIS ACTIVITY SHOULD DIMINISH BY SUNSET.
CONFIDENCE IN ANY ONE TAF SITE GETTING PRECIP IS LOW...SO WILL
ONLY INCLUDE CB IN CLOUD GROUP FOR NOW. POTENTIAL FOR FOG AFTER
06Z IS LOW DUE TO DRIER AIR. WINDS THROUGH THE PERIOD WILL BECOME
MORE VARIABLE AROUND 5 KNOTS.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED TUESDAY THROUGH FRIDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...77
NEAR TERM...77
SHORT TERM...77
LONG TERM...77
AVIATION...
Hazardous weather outlook, Jul 28, 4:29 AM EST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
529 AM EDT MON JUL 28 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-290930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
529 AM EDT MON JUL 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 28, 1:37 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
237 PM EDT MON JUL 28 2008

GAZ040-064-SCZ018-025-281915-
COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-
237 PM EDT MON JUL 28 2008

...A STRONG THUNDERSTORM WAS AFFECTING COLUMBIA...EDGEFIELD...LINCOLN
AND MCCORMICK COUNTIES...

AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTH OF EVANS...MOVING EAST AT 5 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

The radar

The Robins AFB radar (KJGX), 125 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Columbia

When
July 28, 2:17 PM EST to 2:21 PM EST
Where
Columbia County, 3 mi WNW of Campania
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.417, -82.348

Sheriff reported penny size hail on hwy 104.

Hail, Columbia

When
July 28, 3:08 PM EST to 3:12 PM EST
Where
Columbia County, 5 mi SW of Campania
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
33.349, -82.361

Local TV station reported nickel size hail at Patriots Park.

Thunderstorm Wind, Columbia

When
July 28, 3:10 PM EST to 3:16 PM EST
Where
Columbia County, 7 mi NW of Evans
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.602, -82.216

Sheriff reported trees down at Washington and Tubman roads.

Thunderstorm Wind, Columbia

When
July 28, 3:11 PM EST to 3:19 PM EST
Where
Columbia County, 5 mi NW of Grovetown to 3.5 mi NW of Grovetown
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.501, -82.261

Emergency management reported trees and powerlines down on Baker Place road, Baker Place Lane, and Louisville road near I-20.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108524, 108525, 108526, 108528.